MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC. BIVONA TRACHEOSTOMY TUBES, ADULT UNCUFFED; TUBE TRACHEOSTOMY AND TUBE CUFF

SMITHS MEDICAL ASD, INC. BIVONA TRACHEOSTOMY TUBES, ADULT UNCUFFED; TUBE TRACHEOSTOMY AND TUBE CUFF
Catalog Number 60A170
Medical Device Problem Code Inadequacy of Device Shape and/or Size (1583)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/22/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the iso-15 connector is too small.Speaking valves are not fixed when an inner cannula is used.There was no patient involvement and no human harm.
 
Additional Manufacturer Narrative
Investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.
 
Additional Manufacturer Narrative
Investigation summary: two used units and photos were received for evaluation.The provided pictures by the complainant were reviewed.Visual inspection of the returned devices by the unaided eye and under normal plant lighting did not reveal any anomalies with the connectors.The returned inner canula was determined to be the correct size to be used with the returned trachs: 7.0 mm id.Using an iso taper gage, the taper of the connector on both devices was checked.They were deemed to be compliant with iso 5356-1.The returned speaking valve when placed on the connector without the returned inner canula fits appropriately on the connector.A request was made to r&d to review the manufacturing drawing.Confirmation was received from r&d that the drawing office reviewed the connector and determined that it is designed to meet the requirements of the standard.Connectors that are at the middle or top of tolerance will push the inner cannula ring pull beyond the top end of the iso specification.Most connectors have some space to accommodate such events, but if a component is used that is at the bottom end of the iso female connector specification, then it will clash with the inner cannula ring pull.Based on the r&d engineer and verification engineering manager review of the complaint; it is believed that the root cause is that the 15mm connector may be towards the middle of the specification and that the accessory may be mid to bottom of the iso specification, which resulted in the components interfering and not allowing a secure connection.A review of the device history record (dhr) shows there were no observations or nonconformities recorded during manufacture to suggest an issue of this nature would occur with this lot of products.

Brand Name
BIVONA TRACHEOSTOMY TUBES, ADULT UNCUFFED
Common Device Name
TUBE TRACHEOSTOMY AND TUBE CUFF
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC.
5700 w 23rd ave
gary IN 46406
Manufacturer Contact
reed covert
6000 nathan lane north
minneapolis, MN 55442
2247062300
MDR Report Key19563743
Report Number1824231-2024-00056
Device Sequence Number17699376
Product Code JOH
UDI-Device Identifier15021312005561
UDI-Public(01)15021312005561(17)280719(10)4400725
Combination Product (Y/N)N
Initial Reporter CountrySW
PMA/510(K) Number
K083641
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial,Followup
Report Date (Section B) 07/18/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number60A170
Device Lot Number4400725
Was Device Available for Evaluation? Yes
Date Returned to Manufacturer06/04/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/20/2024
Supplement Date Received by Manufacturer06/24/2024
Initial Report FDA Received Date06/18/2024
Supplement Report FDA Received Date07/18/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/15/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown